Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS San Angelo, TX

May 2, 2018Haskell County, Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 2, 2018, 5:28 PM CDT for Haskell County, Jones County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 5:28 PM CDT (22:28 UTC)
Expired
May 2, 2018, 6:15 PM CDT
In force
47 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Haskell County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 70 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:41 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:53 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 2, 2:53 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
253 PM CDT Wed May 2 2018

.SHORT TERM...
(Tonight and Thursday)

All eyes on the severe weather chances tonight across West Central
Texas. Dryline making progress through the Permian Basin this
afternoon and should continue east to near a Sweetwater to Sanderson
line late this afternoon, and then begin a retreat back west this
evening. Storms have started to develop north of Aspermont so far
today and southwest of Ozona, but cap has held in between where
convergence along the dryline is weaker. All indications are that as
a shortwave rotates into the area from the southwest and brings
cooler temperatures aloft, cap will weaken and storms will take off
very quickly. Plenty of instability but flow is mostly
unidirectional, so hail and high winds the main threat.

After the storms develop late this afternoon/evening they should
expand in coverage as they shift east across the Abilene and San
Angelo areas and towards the remainder of West Central Texas late
this evening and into the early morning hours. Have increase rain
chances just a little for tonight and have maintained the mention of
severe storms.

Uncertainty about the overall development for Thursday, with much
depending on just exactly the convection develops tonight and
if/where any surface boundaries end up. Appears the dryline will
surge east faster on Thursday, with storms along and head of the
dryline developing by late morning and into the early afternoon
hours. Hard to tell just how worked over the air mass may be after
the convection tonight, so instability is a question. Best chance
of severe likely from the Heartland east, where low level moisture
will be maximized.

.LONG TERM...
(Thursday night through Friday)

By Thursday evening, the potent upper level low currently
spinning over the Four Corners Region will eject out across the
Central Plains. However, an elongated upper trough will remain
draped across the southwestern CONUS keeping the area in
southwesterly flow aloft. Multiple disturbances moving out of
northern Mexico are forecast to traverse the forecast area
Thursday night and into Friday afternoon. At the surface, a cold
front will drop southward across the region and stall across the
southern half of the area during the day. The combination of
surface convergence along the front and favorable upper level
dynamics will lead to scattered showers and thunderstorms
developing Thursday night and continuing into Friday.
Multiple rounds of moderate to heavy rainfall are possible
especially along the I-10 corridor where the GFS generates greater
than one inch of QPF. In addition, a few strong to marginally
severe thunderstorms are possible on Friday generally across the
southern half of the area where modest instability will be
present. Otherwise, daytime highs will only be in the 70's owing
to abundant cloud cover and precipitation.

A few showers and thunderstorms will linger across the
southeastern half of the area Friday night and into Saturday
morning as the elongated upper trough moves over and to the east
of the region. Dry and warmer conditions are then expected going
into next week as upper level ridging builds back over the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 67  87  60  71 /  70  30  20  40
San Angelo 	 69  90  60  72 /  70  30  50  70
Junction 	 69  86  66  73 /  70  60  70  80
Brownwood 	 69  85  62  71 /  70  60  50  70
Sweetwater 	 65  87  58  72 /  60  10  20  30
Ozona      	 67  89  63  74 /  70  30  60  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/42
Hazardous weather outlook, May 2, 2:44 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
244 PM CDT Wed May 2 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
244 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop late this
afternoon and this evening, becoming more widespread tonight. The
main hazard will be very large hail, perhaps larger than golf ball
size. Damaging winds, deadly lightning, and rainfall heavy enough
to cause some flooding of city streets, low water crossings, and
other low lying areas will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, thunderstorms will be possible, especially across
the area southeast of a San Angelo to Brownwood line. In addition
to the threat for dangerous lightning, a few storms may become
strong and approach severe levels. Large hail and strong, gusty
winds will be the main threats.

Additional thunderstorms will be possible Thursday night and
Friday into early Saturday, mainly south of Interstate 20. Heavy
rainfall could occur during this time period, leading to a threat
for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested for many areas
tonight.

In the hours before

Special weather statement, May 2, 4:30 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service San Angelo TX
430 PM CDT WED MAY 2 2018

TXZ049-054-022215-
Fisher TX-Nolan TX-
430 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND SOUTH
CENTRAL FISHER COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Champion Creek Reservoir, or 10 miles southeast of Colorado City,
moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Champion around 440 PM CDT.
  Roscoe around 450 PM CDT.
  Sweetwater around 505 PM CDT.

Other locations impacted by this storm include Gannon, Camp Boothe
Oaks, Busby and I-20 Near The Nolan-Mitchell County Line.

This includes Interstate 20 between Mile Markers 229 and 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3224 10066 3247 10066 3267 10037 3250 10024
TIME...MOT...LOC 2129Z 229DEG 43KT 3228 10076

Woodward
Special weather statement, May 2, 4:54 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
454 PM CDT WED MAY 2 2018

TXZ071-022245-
Irion TX-
454 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRION COUNTY UNTIL
545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake, moving northeast at 50 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Irion
County.

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3123 10128 3153 10126 3153 10113 3142 10086
      3109 10127
TIME...MOT...LOC 2154Z 216DEG 41KT 3117 10138
Special weather statement, May 2, 4:55 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
455 PM CDT WED MAY 2 2018

TXZ049-098-113-022245-
Haskell TX-Fisher TX-Jones TX-
455 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HASKELL...NORTHWESTERN
JONES AND NORTHEASTERN FISHER COUNTIES UNTIL 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving northeast at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Sagerton around 510 PM CDT.
  Rule around 520 PM CDT.

Other locations impacted by this storm include Jud, The Intersection
Of Us-180 And Ranch Road 126, Us-380 Near The Haskell-
Stonewall County Line, Hitson and Tuxedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3296 9965 3258 10015 3296 10026 3296 9999
      3339 9999 3340 9998
TIME...MOT...LOC 2154Z 214DEG 51KT 3293 10015

Woodward
Special weather statement, May 2, 5:17 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
517 PM CDT WED MAY 2 2018

TXZ076-022300-
Crockett TX-
517 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROCKETT COUNTY UNTIL 600
PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Sheffield, moving north at 40 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of central Crockett
County, including the following locations: Ft Lancaster, The
Intersection Of I-10 And Highway 290 and I-10 Near The Crockett-Pecos
County Line.

This includes Interstate 10 between Mile Markers 327 and 343.

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.

LAT...LON 3046 10173 3047 10173 3046 10170 3055 10165
      3062 10166 3065 10169 3066 10177 3068 10178
      3070 10181 3075 10182 3077 10184 3108 10177
      3108 10136 3045 10170
TIME...MOT...LOC 2216Z 197DEG 34KT 3056 10178

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:02 PM CDTSevere Thunderstorm WarningSJTCrockett43 min
May 2, 4:30 PM CDTSpecial Weather StatementSJTNolan45 min
May 2, 4:54 PM CDTSpecial Weather StatementSJTIrion51 min
May 2, 4:55 PM CDTSpecial Weather StatementSJTJones50 min
May 2, 5:17 PM CDTSpecial Weather StatementSJTCrockett43 min
May 2, 5:34 PM CDTSevere Thunderstorm WarningSJTCrockett41 min
May 2, 5:40 PM CDTSevere Thunderstorm WarningSJTCrockett50 min
May 2, 5:57 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton48 min
May 2, 6:05 PM CDTSpecial Weather StatementSJTSchleicher40 min
May 2, 6:15 PM CDTSpecial Weather StatementSJTHaskell45 min
May 2, 6:26 PM CDTSevere Thunderstorm WarningSJTCrockett49 min
May 2, 6:45 PM CDTSpecial Weather StatementSJTThrockmorton45 min
May 2, 6:58 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.